Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 25, NWS Denver/Boulder, CO

June 11, 2023Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 11, 2023, 11:03 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2023, 11:03 PM MDT (05:03 UTC)
Expired
Jun 12, 2023, 4:00 AM MDT
In force
5 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 85 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.1 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WGUS55 KBOU 120503
FFWBOU
COC039-073-121000-
/O.NEW.KBOU.FF.W.0025.230612T0503Z-230612T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1103 PM MDT Sun Jun 11 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  East Central Elbert County in east central Colorado...
  Central Lincoln County in east central Colorado...

* Until 400 AM MDT.

* At 1103 PM MDT, Local law enforcement reported thunderstorms hail 
  and heavy rain across the warned area. Between 2 and 4 inches of 
  rain have fallen. Flash flooding is already occurring. Cars are 
  stranded on Highway 71 from hail.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Limon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3926 10406 3936 10394 3930 10372 3925 10351
      3912 10373

FLASH FLOOD...OBSERVED

$$

Entrekin
1 follow-up statement
068 
WGUS75 KBOU 120958
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
358 AM MDT Mon Jun 12 2023

COC039-073-121008-
/O.EXP.KBOU.FF.W.0025.000000T0000Z-230612T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-Lincoln CO-
358 AM MDT Mon Jun 12 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM MDT EARLY THIS MORNING 
FOR EAST CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...

According to local officials, flood waters have receded and roads 
are  open. Flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures and watch out for areas 
with standing water.

LAT...LON 3926 10406 3936 10394 3930 10372 3925 10351
      3912 10373

$$

Entrekin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:32 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 11, 9:32 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
932 PM MDT Sun Jun 11 2023

.UPDATE...
Issued at 927 PM MDT Sun Jun 11 2023

Shower and thunderstorms coverage is ongoing across the forecast
area this evening. The Denver Metro area is finally getting some
rain showers, light, as well as a bit of lightning. The strongest
cells are over Weld, Douglas, Lincoln and Elbert Counties as this
time. There have been some areas of accumulating hail over
Elbert County and southern Park Counties. Will leave the Flood
Watch going through 09Z with heavy rain expected to continue in
some areas. Will amend some of the sky, temperature and pop GFE
grids based on current conditions.

&&

.SHORT TERM...(This evening through Monday)
Issued at 254 PM MDT Sun Jun 11 2023

Scattered convection has developed across the southern Foothills
and Palmer Divide over the past hour or two, and this is gradually
expected to organize and drift eastward this afternoon and
evening. Temperatures in the mid 60s have allowed for modest
instability to build south of I-70, with roughly 30-40kt shear in
the region as well. Again, not much has changed since our mid-
morning update. Severe potential will likely be confined to the
southern metro/Palmer Divide. Heavy rain is also a concern this
evening... as noted in the hydro section further below.

Tonight's forecast is largely uncertain as well. The environment
largely supports additional thunderstorm development through the
evening and overnight, as a broad cutoff low spins to our west. As
a previous Mesoscale Precipitation Discussion from WPC notes...
most of northeast Colorado will be under a broad area of
QG/isentropic ascent, while in the diffluent left exit region of
a cyclonically curved 110kt jet streak. Low-level upslope should
reinforce our surface moisture through the night, and assuming
this current batch of convection doesn't completely wash out the
instability in the region... scattered to widespread showers and
storms should continue to redevelop and track slowly across the
area overnight.

The upper low should continue to drift eastward and weaken
tomorrow, with low/mid-level south-southeasterly flow increasing.
With widespread moisture in the region... it shouldn't take much
for additional redevelopment of showers and storms tomorrow,
despite surface temperatures remaining in the 60s. It appears the
best axis of moisture/instability/lift will be displaced further
to the north and east... roughly a Cheyenne-Fort Morgan-Limon
line. A few strong storms are possible across the Palmer divide
and plains, but low cloud cover/cool temperatures should limit the
overall threat. We may also need additional hydro products if
some of the higher end guidance has the right idea, but have
punted that to the midnight shift for now.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM MDT Sun Jun 11 2023

Models show a weak upper closed low over Colorado Monday night
and Tuesday. Wednesday morning through Wednesday night, an upper
trough moves into and across the CWA. The blocking upper high and
upper ridge still stick around to the north and northeast of
Colorado through the period. The synoptic scale energy is neutral
to light upward Monday night through Wednesday night. In the lower
levels the winds are pretty weak through the periods with some
form of upslope especially Monday night and Tuesday.

Fairly decent moisture is expected to continue in place Monday night
through Wednesday night, with precipitable water values just over an
inch east to a half inch for the western CWA. This has been the
case for many days now. There is some CAPE around, and again the
high values are over the mountains, foothills and Palmer Ridge
Monday evening and both late day Tuesday and Wednesday. The QPF
fields show measurable rainfall all night Monday for much of the
CWA and for Tuesday & Tuesday evening for mainly the mountains,
foothills and adjacent plains. Most of the QPF on Wednesday is
over the alpine areas with a bit in the adjacent plains. Again,
flash flooding will continue to be an issue over the burned areas.
Temperatures continue to stay cool-ish Tuesday, with Wednesday's
high expected to be 4-7 C warmer than Tuesday's highs.

For the later days, Thursday through Sunday, models show that upper
blocking ridge to finally slide eastward into the Great Lakes area
by Friday.  For the forecast area, the flow aloft is expect to
increase a bit later Thursday and continue at moderate speeds from
the west through the weekend.  Moisture is still pretty good on
Thursday and Friday, with Saturday and Sunday to dry out somewhat.
Temperatures should stay a bit below normals Thursday and Friday,
then warm to seasonal averages for the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 927 PM MDT Sun Jun 11 2023

Models eventually show some drainage winds at DIA by 09Z. Most
models show southeasterly winds at DIA on Monday.  Models keep
Stratus over DIA tonight and Monday. Will go with a range of
BKN-OVC015-030 tonight and Monday for ceilings.  Will need to
keep -SHRA or -TSRA going through about 09Z overnight.

&&

.HYDROLOGY...
Issued at 345 PM MDT Sun Jun 11 2023

Convection has started to develop across the southern Front
Range, South Park, and portions of the Palmer Divide this
afternoon. This is the first of a couple of waves of showers and
thunderstorms for the region. Given relatively slow storm motions,
ample instability, and increasing moisture this evening and
overnight... there are some concerns for heavy rainfall rates and
isolated rainfall totals over 2-3 inches. While most locations
will see less than an inch of rain through tonight, high end
potential and low FFG values justify the current Flood Watch.
There is more uncertainty further north, including the Cameron
Peak burn area, where guidance continues to show little
consistency in the convective evolution overnight.

Slow moving scattered thunderstorms are expected across the area
tomorrow, with heavy rain possible wherever these storms develop.
We'll likely need to see how tonight's convection evolves, but a
heavy rain and flash flooding threat will certainly linger for the
burn areas and most of the plains.

Decent rainfall amounts are possible Monday overnight and late
day Tuesday with the flash flooding threat to remain elevated,
especially for the burned areas.

Wednesday through Friday will be only a bit drier, with scattered
showers and thunderstorms still expected over most of the CWA.
There will still be a limited threat of burned area flash
flooding. Moisture decreases for the weekend, with little
flooding expected at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 AM MDT Monday for COZ036-039>041-045>047.

&&

UPDATE........RJK
SHORT TERM....Hiris
LONG TERM.....RJK
AVIATION......RJK
HYDROLOGY.....Hiris/RJK
Hazardous weather outlook, Jun 11, 11:06 AM MDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Sun Jun 11 2023

COZ030>051-121715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Sun Jun 11 2023

...HEAVY RAIN AND SEVERE WEATHER POSSIBLE ACROSS THE DENVER METRO
AND PALMER DIVIDE THROUGH THE EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop across the mountains and higher
terrain early this afternoon then spread across the plains during
the late afternoon and evening hours. Expect a few severe storms
across the plains, especially from Denver southward through
Douglas, Elbert and Lincoln counties. The strongest storms could
produce hail up to 2 inches in diameter along with damaging winds
and heavy rain. An isolated tornado is also possible.

The flash flood potential will increase today, especially over
Cameron Peak burn area with increasing moisture and instability.
Additional areas of concern will be over the metro and Palmer
Divide where local rainfall rates up to 1 inch in 30 minutes or
less is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread showers and thunderstorms are expected late day Monday
with showers and thunderstorms likely late day Tuesday. The main
threat will be heavy rains both days. Some storms could produce
small hail as well.

Scattered late day showers and thunderstorms are expected
Wednesday and Thursday. By Friday and Saturday, scattered showers
and thunderstorms are forecast for the alpines areas only. Out on
the plains, coverage will be isolated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today after 2 pm, especially
from Denver southward and including the Palmer Divide region.

In the hours before

Local storm report, Jun 11, 5:30 PM MDT, 5 hours 33 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
530 PM MDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Hail             7 N Kiowa               39.45N 104.46W
06/11/2023  M0.88 inch       Elbert             CO   Trained Spotter

            Hail covers road to a depth of 1 inch 6
            miles north of Kiowa.

0444 PM     Hail             2 NE Ponderosa Park     39.42N 104.61W
06/11/2023  E0.75 inch       Elbert             CO   Public

            Report from mPING: Dime (0.75 in.).

0302 PM     Hail             2 SSE Highlands Ranch   39.52N 104.96W
06/11/2023  M1.50 inch       Douglas            CO   Public

            Report from mPING: Ping Pong Ball (1.50 in.)
            and measured by the public.

0117 PM     Hail             2 W Keystone            39.60N 106.01W
06/11/2023  E0.75 inch       Summit             CO   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, Jun 11, 9:19 PM MDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
919 PM MDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Hail             8 ENE Matheson          39.22N 103.84W
06/11/2023  M1.50 inch       Elbert             CO   Trained Spotter

&&

AD
Local storm report, Jun 11, 9:23 PM MDT, 1 hour 40 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
923 PM MDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Hail             8 SW Limon              39.18N 103.80W
06/11/2023  M1.00 inch       Elbert             CO   Trained Spotter

            Hail accumlatted 2" deep.

&&
Local storm report, Jun 11, 9:31 PM MDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
931 PM MDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Hail             8 WSW Limon             39.23N 103.83W
06/11/2023  M1.00 inch       Elbert             CO   Trained Spotter

            Accumulated 3-4 deep on highway 24.

&&

AD
Local storm report, Jun 11, 10:35 PM MDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1035 PM MDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Hail             4 S Limon               39.21N 103.69W
06/11/2023  M1.00 inch       Lincoln            CO   Trained Spotter

            hail accumulation 6-8 deep.

&&

AD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:21 PM MDTFlash Flood WarningBOUElbert3 hr
Jun 11, 6:55 PM MDTAreal Flood AdvisoryBOULarimer119 min
Jun 11, 7:01 PM MDTSevere Thunderstorm WarningBOUPark29 min
Jun 11, 7:21 PM MDTFlash Flood WarningBOULarimer, Weld3 hr
Jun 11, 7:49 PM MDTFlash Flood WarningBOUWeld3 hr
Jun 11, 8:03 PM MDTAreal Flood WarningBOUDouglas6 hr
Jun 11, 8:42 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln63 min
Jun 11, 9:46 PM MDTSevere Thunderstorm WarningBOULincoln44 min
Jun 11, 10:31 PM MDTAreal Flood WarningBOULarimer, Weld6 hr
Jun 11, 10:52 PM MDTAreal Flood WarningBOUWeld6 hr
Jun 12, 3:24 AM MDTFlood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more21 hr
Jun 12, 7:00 AM MDTSpecial Weather StatementBOUElbert45 min
Jun 12, 7:23 AM MDTAreal Flood AdvisoryBOUElbert2 hr
Jun 12, 8:59 AM MDTRiver Flood AdvisoryBOUWeld9 days
Jun 12, 10:20 AM MDTAreal Flood WarningBOUAdams, Arapahoe, Elbert, Morgan50 hr
Jun 12, 10:28 AM MDTAreal Flood AdvisoryBOUPark2 hr
Jun 12, 10:32 AM MDTSpecial Weather StatementBOUJefferson28 min
Jun 12, 10:51 AM MDTFlash Flood WarningBOUElbert3 hr
Jun 12, 10:55 AM MDTSpecial Weather StatementBOUDouglas35 min
Jun 12, 10:58 AM MDTAreal Flood AdvisoryBOUJefferson3 hr
Jun 12, 11:55 AM MDTFlash Flood WarningBOUGrand3 hr
Jun 12, 12:07 PM MDTFlash Flood WarningBOULarimer3 hr
Jun 12, 12:11 PM MDTSpecial Weather StatementBOUBoulder49 min
Jun 12, 12:45 PM MDTSevere Thunderstorm WarningBOUBoulder30 min
Jun 12, 12:48 PM MDTAreal Flood AdvisoryBOUBoulder, Jefferson, Larimer4 hr
Jun 12, 1:06 PM MDTSpecial Weather StatementBOUElbert24 min
Jun 12, 1:44 PM MDTFlash Flood WarningBOUElbert3 hr
Jun 12, 2:08 PM MDTSpecial Weather StatementBOULincoln37 min
Jun 12, 2:18 PM MDTFlash Flood WarningBOUElbert, Lincoln3 hr
Jun 12, 2:23 PM MDTTornado WarningBOULincoln26 min
Jun 12, 2:53 PM MDTSpecial Weather StatementBOULincoln37 min
Jun 12, 2:55 PM MDTSpecial Weather StatementBOULincoln35 min
Jun 12, 3:09 PM MDTAreal Flood AdvisoryBOULincoln, Washington2 hr
Jun 12, 3:19 PM MDTSpecial Weather StatementBOULincoln26 min
Jun 12, 3:23 PM MDTSpecial Weather StatementBOULincoln37 min
Jun 12, 3:45 PM MDTSpecial Weather StatementBOUWeld15 min
Jun 12, 3:46 PM MDTFlash Flood WarningBOULincoln3 hr
Jun 12, 5:47 PM MDTRiver Flood AdvisoryBOUMorgan, Weld9 days
Jun 12, 5:47 PM MDTRiver Flood AdvisoryBOUMorgan4 days

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.